Delaware, 2003

Strong Wind in Delaware, February 4, 2003

February 4, 2003 · NWS PHI · 4 events in 4 counties and zones

An intensifying low pressure system moved from the Great Lakes the morning of the 4th into the Canadian Maritimes the morning of the 5th. Its associated cold front passed through Delaware during the day on the fourth.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An intensifying low pressure system moved from the Great Lakes the morning of the 4th into the Canadian Maritimes the morning of the 5th. Its associated cold front passed through Delaware during the day on the fourth. Strong gusty northwest winds accompanied the front and persisted for several hours behind it during the afternoon of the 4th. The peak wind gust at the Dover AFB and the New Castle County Airport was 48 mph and in Georgetown was 41 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 4, 9:10 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 4, 9:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
910 AM EST TUE FEB 4 2003

SENT OUT AN UPDATED ZFP TO CLEAN UP MORNING WORDING. CCF/RDF LOOKS
GOOD - NO ADJUSTMENTS NECESSARY.

KRUZDLO

-----------------------PREVIOUS AFD---------------------------

RAIN HAS SPRD INTO THE NWRN ZONES...AND WL WORK E TO THE CST BY OR
JUST AFT DAYBK. PROGS SIMILAR IN TIMING...PUSHING FNT TO THE CST BY
MID AFTN AND RAIN ALG WITH IT. NOT ADDING ANY TSTMS TO FCST...THOUGH
ITS NOT OUT OF THE REALM OF PSBLTY WITH THE FAST MOVG FNT.

ALSO REISSUING YDAS STATEMENT FOR GSTY WNDS TDA. THINK WELL RMN
BLO WND ADVY CRITERIA IN MOST AREAS.

ADDING CHC FLRYS IN THE NWRN ZONES TNGT. ALSO ADDING CHC LGT SNW IN
THE SERN ZONES FOR LATE THU NGT/FRI MRNG BASED ON ETA...AND
DISCUSSION WITH AKQ.

OTRW...PRETTY MUCH JUST COLD FOR THE REST OF THE WK.

NO CHGS ON THE MARINE...ALTHOUGH PSBL SML CRAFT HEADLINE FOR UPR BAY
BCMS SML CRAFT ADVY...NOW THAT WERE INSIDE THE 12 HR WINDOW.

ZONES SHOULD FLY BTWN 415 TO 430 AM...WITH WND STATEMENT ABOUT 5 AM.

.PHI...GALE WRNG CST AND LWR DE BAY.
       SML CRAFT ADVY UPR DE BAY.

KRAUS
Hazardous weather outlook, Feb 4, 5:15 AM EST, 7 hours 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-041215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EST TUE FEB 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

GALE WARNINGS ARE IN EFFECT FOR THE NEW JERSEY AND DELAWARE
COASTS...AND FOR LOWER DELAWARE BAY AS WINDS WILL BECOME WEST AND
INCREASE THIS AFTERNOON. INLAND...WIND GUSTS OF 40 MPH ARE POSSIBLE
AS A STRONG COLD FRONT SWEEPS THROUGH THE REGION THIS AFTERNOON...
BUT NO WARNINGS OR ADVISORIES ARE IN EFFECT AT THE PRESENT TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Feb 4, 11:42 AM EST, 1 hour 18 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1142 AM EST TUE FEB 4 2003

...WINDY CONDITIONS DEVELOPING THIS AFTERNOON...

A COLD FRONT WILL SWEEP ACROSS THE REGION FROM WEST TO EAST EARLY
THIS AFTERNOON. WEST WINDS BEHIND THE FRONT WILL INCREASE TO 15 TO
30 MPH...WITH GUSTS TO 40 TO 45 MPH. THE HIGHEST WINDS LIKELY WILL
BE OVER THE SOUTHERN POCONOS...THE LEHIGH VALLEY...AND NORTHWEST NEW
JERSEY.

HIGH PROFILE VEHICLES THAT ARE MORE SUSCEPTIBLE TO THE WIND...SUCH
AS LARGE TRACTOR TRAILERS...MAY BECOME DIFFICULT TO HANDLE. DEAD
BRANCHES FROM TREES MAY BE BLOWN LOOSE...AND LIGHT UNSECURED OUTDOOR
OBJECTS...SUCH AS GARBAGE CANS...MAY BE BLOWN AROUND.

ALTHOUGH WINDS WILL DIMINISH A BIT THIS EVENING...IT WILL REMAIN
FAIRLY WINDY TONIGHT AND INTO WEDNESDAY.  WINDS SHOULD FINALLY
DIMINISH SIGNIFICANTLY WEDNESDAY AFTERNOON AS WEAK HIGH PRESSURE
BUILDS IN FROM THE WEST.

FOR FURTHER INFORMATION...YOU CAN ACCESS THE NATIONAL WEATHER
SERVICE ON THE INTERNET AT THE FOLLOWING ADDRESS...
WWW.ERH.NOAA.GOV/ER/PHI. STAY TUNED TO NOAA WEATHER RADIO AND OTHER
LOCAL MEDIA OUTLETS FOR CURRENT CONDITIONS AND ANY UPDATES.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
February 4, 1:00 PM EST to 5:00 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
February 4, 1:00 PM EST to 5:00 PM EST
Where
Inland Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
February 4, 1:00 PM EST to 5:00 PM EST
Where
Kent forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$250
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
February 4, 1:00 PM EST to 5:00 PM EST
Where
New Castle forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$250
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343416, 5343417, 5343418, 5343419.